Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Effective medicine with no side effect to treat cholinergic urticaria?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Doxepin hydrochloride has high anticholinergic properties. I tried this drug a year back and it did help my cholinergic urticaria, but after 3 months i stopped taking this as I was not able to handle the side effects.

My question is do we have any other drugs having good anticholinergic properties(for both H1 and H2) with less possible side effects.

Also I would like to know about couple of steriods Danazol and Prednisone can I look to take these on trial basis just to see what it does to my urticaria???
Posted Mon, 18 Feb 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later

Thanks for writing to us.
Doxepine is h1 blocker with antidepressant, anxiolytics and anti cholinergic effects.

Usually to treat cholinergic urticaria, antihistaminics are the corner stone drugs with preference given to hydroxizine, cetirizine, loratidine and monteleukast. All these are H1 blockers. Sometimes to enhance the effects H2 blocker like rantidine is added. The usual side effects noted with antihistamine is sedation. But cetirizine , fexofenadine, loratidine have lesser or no sedating properties and can be given in combination with monteleukast for better results. New guidelines to control urticaria also mention that these drugs can be safely given four times their usual dose to control urticaria without any side effects.

In cholinergic urticaria a drug called propranolol which is vasodilator and has membrane stabilising properties is suggested to have good role usually in doses of 40 mg per day

As far as steroids are concerned, prednisolone offers acute control of the disease but its use for prolonged period is not advocated due to steroid side effects.
Danazol is said to elevate protease inhibitors which are low in cases of cholinergic urticaria and is preferred in doses of 200 mg to 600 mg per day. The dosing needs to be reduced usually by 50 percent after two to three months of therapy depending on results. However danazol and prednisolone being a steroid have similar side effects of thrombotic episodes, hepatitis, raised intracranial tension, hypertension, diabetes, skin manifestations, weak bones or osteoporosis etc.

Sometimes phototherapy( narrow band UVB) is also prescribed to control urticaria.

Personally I prefer antihistamines in high doses to control urticaria. Steroids, propranolol can be added in extreme cases but a regular monitoring with these drugs is necessary to monitor their effectiveness and to prevent side effects.
Hope that answers your query.
Should there be further query, feel free to write back.

P.s. if there are no more queries, we may close the discussion.
Above answer was peer-reviewed by
Follow-up: Effective medicine with no side effect to treat cholinergic urticaria? 5 hours later
Thanks for such a wonderful reply. I am just looking to cure this condition somehow because its pretty hard to live, I have tried many things Doxepin, Vit-D injections, Zyrtec+Ranitidine(ranitidine make my stomach blurp a lot and makes my stomach a bit odd), Xyzal, Atarax, Hypothyroid drug( forgot the name of it starts with 'L' but when i did testimg my thyroxines were not so deviated from normal still I thought of using the drugs but with no luck), ayurveda for sometime, I somehow not able to figure out what causes this, consistently I monitor my skin and its thermoregulatory response to different surroundings and climatic conditions.

Till date only once I felt that my cholinergic urticaria is gone for good this happened during my days with a psychiatric consultant, there was a phase in my life coz my quality life not being up-to the mark( I am afraid to do any activity because I feel it will trigger an attack) i went into some sort of depression, the consultant prescribed me 3/4 drugs in combination and these worked well for 1-2 weeks, during initial few days after the intakes I perspired rigorously for first time in my life and I wished that I could continue to do so for remainder of my life, but as the time passed the effectiveness of the drugs became silent and I was back to ground zero, shattered again.

I just want to live like others but not able to do so, right now I take Zyrtec regularly it helps only 75%( if i become a bit active after taking zyrtec I do get 20% hives but the itchiness is less) and the only effective drug for my body.

Also I have noticed that whenever my condition looks a tad better i.e my bodies regulatory response suddenly becomes good to hives attacking conditions(even 10-15% i consider better) my stool is different(a bit on the watery side and temperature of stool is also higher) don't know why that happens. I don't mind it as long as i feel good.

Are there some drugs which allows body to perspire automatically I would like to try that just to see what it does to my urticaria, as i think my sweat glands are the main culprit which along with mast cells are triggering an attack as sweat doesn't comes out of my body. I would try anything which would make my body humid because thats what I have been missing all my life.
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing back.
The stimulus for cholinergic urticaria is increased sweat or body heat. Stress, anxiety, alcohol, hot spicy food can induce cholinergic urticaria.
Sometimes it is also associated with decreased sweating disorder( hypohidrosis).
To treat it in your case I would suggest
1) increase dose of cetirizine. If you are taking it once in a day, you may take it twice in a day. If you are taking it two times daily, you may increase it to two tablets twice daily. I am suggesting this altered dose regimen as cetirizine seems to work for you. We can just control cholinergic urticaria, unfortunately can't cure it.
2) in your case precipitating cause could be stress and anxiety as taking anxiolytics had helped you. Try to be stress free as much as possible. This urticaria is controllable and even if it occurs, the episode lasts for one to one and half hour. So do not think much about it.
3) avoid hot climates, exercise in well ventilated rooms, avoid very hot spicy food and alcohol
4) if decreased sweating is the cause, try to cool your body after any inciting cause with cold compresses or bathing or simply moving to cool air conditioned room.
5) in cases of decreased sweating induced urticaria, high doses of intravenous methyl prednisolone therapy works( pulse therapy). As the therapy is given in pulse form, it is devoid of usual side effects of regular steroid therapy.
Unfortunately, there is no drug to increase body sweating and help in cholinergic urticaria.
Hope that answers your query. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor